Skin Cancer Drug Leads to Loss of Taste in Patients

Taste pathway changes in patients on chemotherapy for basal cell carcinoma.

Taste pathway changes in patients on chemotherapy for basal cell carcinoma.

Researchers have identified a pathway that leads to taste loss in patients receiving chemotherapy for the treatment of basal cell carcinoma (BCC).

Severe taste disruptions are common during chemotherapy, which creates a challenge for eating at a time when good nutrition is extremely important to the overall health of these patients. During their lifecycle, which lasts between 3 and 30 days, taste buds are highly susceptible to environmental, metabolic, and pharmacologic factors, the study noted. Prior analysis indicated taste cell differentiation, turnover, and maintenance are controlled by the Hedgehog (HH) signaling pathway.

Unlike highly regulated normal functions of HH signaling, uncontrolled signaling leads to the development of BCC tumors, which requires non-surgical therapy for advanced BCC with drugs that block the HH pathway. These drugs are an effective treatment for cancer, but taste-related adverse events can be severe. The majority of patients receiving HH pathway inhibitors (HPIs) report taste disruptions that cause many to cease therapy as a result.

For the current study, the researchers evaluated whether taste disruptions result from HPI drug interference with HH signaling in the taste organs of these patients. In a mouse model that simulates the effect of HPI-treated patients, it was observed that blocking the signaling pathway caused “profound alterations in taste bud structure and function."

The changes were found to impact taste responses from the chorda tympani nerve, but there was no effect found on tactile or temperature sensation.

"Our study establishes an essential and modality-specific requirement for HH signaling in maintaining neurophysiological taste sensation in mice, underlying the likely cause of taste disruption in HPI-treated patients," the authors wrote. "We propose that taste disturbances in HPI-treated patients derive from HH-dependent loss of taste papilla integrity and taste buds, with a specific, concomitant reduction of peripheral nerve taste responses that transmit taste sensation centrally."